Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Tucson, AZ

June 21, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 21, 2006, 1:54 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 1:54 PM MST (20:54 UTC)
Expired
Jun 21, 2006, 2:45 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 212056
SVRTWC
AZC003-212145-
/O.NEW.KTWC.SV.W.0018.060621T2054Z-060621T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 245 PM MST

* AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS STORM WAS LOCATED JUST EAST OF HUACHUCA CITY...
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTON BY 215 PM MST
  FAIRBANK BY 230 PM MST

HAIL UP TO THREE QUARTERS OF AN INCH HAS BEEN REPORTED IN SIERRA 
VISTA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...BE 
PREPARED FOR UP TO QUARTER SIZE HAIL AND VERY HEAVY RAIN. 

THIS WARNING EXTENDS AND EXPANDS THE PREVIOUS SEVERE THUNDERSTORM 
WARNING FOR SOUTHWEST COCHISE COUNTY.

LAT...LON 3178 11041 3148 11029 3154 11002 3186 11014

$$
PYTLAK

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 212128
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST WED JUN 21 2006

AZC003-212145-
/O.CON.KTWC.SV.W.0018.000000T0000Z-060621T2145Z/
COCHISE AZ-
227 PM MST WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR WEST CENTRAL COCHISE COUNTY...

AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEW SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS 
STORM WAS LOCATED NEAR SIERRA VISTA...MOVING EAST AT 10 MPH. THE 
OTHER THUNDERSTORM NEAR CHARLESTON HAS WEAKENED BELOW SEVERE LIMITS.

IN ADDITION TO LARGE HAIL UP TO QUARTER SIZE...VERY HEAVY RAIN AND 
DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3178 11041 3148 11029 3154 11002 3186 11014

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 212139
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST WED JUN 21 2006

AZC003-212148-
/O.EXP.KTWC.SV.W.0018.000000T0000Z-060621T2145Z/
COCHISE AZ-
238 PM MST WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
EXPIRES AT 245 PM MST...

SCATTERED THUNDERSTORMS OVER SOUTHWEST COCHISE COUNTY HAVE WEAKENED 
BELOW SEVERE LEVELS. HOWEVER...THEY WERE STILL PRODUCING VERY HEAVY 
RAIN...ESPECIALLY NEAR AND SOUTH OF SIERRA VISTA.

LAT...LON 3178 11041 3148 11029 3154 11002 3186 11014

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:32 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 9:32 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST WED JUN 21 2006

.SYNOPSIS...HIGH PRESSURE WILL BRING CONTINUED SEASONABLY HOT DAYS
TO SOUTHEAST ARIZONA AS IT SHIFTS FROM SOUTHERN CALIFORNIA INTO
SOUTHERN UTAH. MOISTURE FROM OUTFLOWS GENERATED BY THUNDERSTORMS IN
MEXICO WILL BRING A FEW MAINLY MOUNTAIN THUNDERSTORMS TO THE AREA
THIS AFTERNOON AND AGAIN OVER THE UPCOMING WEEKEND.

&&

.DISCUSSION...MORE VIGOROUS OUTFLOW PUSHED ACROSS THE CWA OVERNIGHT
WITH DEWPOINTS BRIEFLY SPIKING IN THE MID 50S OVER THE CENTRAL AND
SOUTHERN CWA. FORTUNATELY THE OUTFLOW ARRIVED BEFORE THE 12Z
SOUNDING WAS LAUNCHED SO WE HAVE A GOOD IDEA ON HOW DEEP /OR IN THIS
CASE...SHALLOW/ IT WAS. WE SHOULD EASILY MIX BACK DOWN INTO THE
UPPER 30S/LOWER 40S THIS AFTERNOON WHICH MEANS WE WON/T BE EVEN
CLOSE TO THE MAGIC 54F AVERAGE DAILY DEWPOINT. STILL...THE MOISTURE
INTRUSION AND WEAK UPPER LEVEL DEFORMATION AREA OVER THE FAR SE
CORNER WILL SUPPORT A FEW MORE HIGH BASED TSTMS A LITTLE FARTHER NW
COMPARED TO YESTERDAY...WITH JUST ENOUGH CAPE AND HIGH ENOUGH CLOUD
BASES TO SUPPORT A FEW MICROBURSTS. UPDATE MID SHIFT MADE TO INCLUDE
10-20 POPS SE OF KTUS IS A WINNER. WE/LL WATCH CLOSELY IN CASE WE
NEED TO EXPAND THIS A LITTLE NW AND ISSUE AN HWO. WITH THE 12Z
SOUNDING SHOWING SW FLOW IN THE LOWER LEVELS AND WATER VAPOR IMAGERY
SHOWING THAT THE DRIER SW FLOW TAKING OVER ALOFT AS WELL...THINK THE
TSTM PLACEMENT IS VERY GOOD FOR TODAY...AS IS THE DRIER FORECAST ON
THU.

THE STRONGER AND DEEPER OUTFLOW LAST NIGHT MAY BE A SIGN OF THINGS
TO COME THIS WEEKEND AS THE UPPER HIGH CONSOLIDATES OVER N AZ/S UT.
WE HAVE A +6.5MB PRESSURE DIFFERENTIAL UP THE GULF OF CA THIS
MORNING THANKS TO TWO SUCCESSIVE NIGHTS OF REMNANT MCS CLOUDS
PASSING ACROSS THE SOUTHERN GULF. THE VERY WELCOME 12Z GUYMAS/
EMPALME SOUNDING THIS MORNING SHOWED FLOW UP THE GULF WITH E FLOW
FROM 6-30KFT. WHILE THE UP-GULF FLOW IS RATHER WEEK...IT HAS DECENT
DEPTH. WILL BE INTERESTED TO SEE 12Z MODELS AND HOW THEY HANDLE THIS
NEW BUT POTENTIALLY CRITICAL PIECE OF DATA FROM OUR SOUTH.

&&

.FIRE WEATHER...OUTFLOW FROM STORMS IN MEXICO WILL PROBABLY ONCE
AGAIN BRING A FEW MOUNTAIN THUNDERSTORMS NEAR THE BORDER TODAY.
ALTHOUGH WE WILL CONTINUE TO EXPERIENCE NORMAL UPSLOPE GUSTINESS FOR
THE NEXT FEW AFTERNOONS...WINDS OVERALL WILL TREND LIGHTER AS HIGH
PRESSURE OVER THE EASTERN PACIFIC SHIFTS INTO THE SOUTHERN GREAT
BASIN. THE FLOW AROUND THIS HIGH WILL EVENTUALLY BEGIN TO TAP DEEPER
MOISTURE FROM THE SOUTHERN PLAINS...WHILE INCREASING THUNDERSTORM
ACTIVITY IN SONORA AND CHIHUAHUA STARTS TO PUSH DEEPENING OUTFLOWS
THIS WAY AND OUR OWN THUNDERSTORM ACTIVITY SLOWLY INCREASES.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. KDUG WILL BE MOST VULNERABLE TO STRONG TSTM-GENERATED WINDS
THIS AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 21, 12:07 PM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1207 PM MST WED JUN 21 2006

AZZ019-030-033>035-221915-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1207 PM MST WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN ARIZONA...GENERALLY SOUTH AND EAST OF THE TUCSON AREA
THIS AFTERNOON. THESE STORMS WILL FIRST DEVELOP OVER THE HIGHER
MOUNTAINOUS TERRAIN THEN GRADUALLY PUSH NORTHEAST AT 15 MPH OFF THE
MOUNTAINS AND INTO THE LOWER VALLEYS THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS APPROACHING 50 MPH
WHICH WILL CAUSE BLOWING DUST AND REDUCED VISIBILITIES. RAINFALL
WILL GENERALLY BE LESS THAN ONE QUARTER OF AN INCH. AFTER SUNSET
THE THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE
OF THUNDERSTORMS MAINLY NEAR THE MEXICAN BORDER THURSDAY
AFTERNOON. AS HIGH PRESSURE ALOFT MOVES INTO SOUTHERN UTAH THIS
WEEKEND...EASTERLY FLOW WILL CAUSE AN INCREASE OF MOISTURE
CAUSING A SOMEWHAT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LADER

In the hours before

Local storm report, Jun 21, 1:39 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             SIERRA VISTA            31.57N 110.32W
06/21/2006  E0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

            3/4 INCH HAIL COVERING THE GROUND

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:16 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jun 21, 1:45 PM MSTFlash Flood WarningTWCCochise30 min
Jun 21, 3:05 PM MSTFlash Flood WarningTWCCochise, Santa Cruz115 min
Jun 21, 4:54 PM MSTDust Storm WarningTWC66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.